Many Adults May Accidentally Overdose on Acetaminophen
Limited literacy, heavy use of acetaminophen-containing products independently linked to risk
WEDNESDAY, June 6 (HealthDay News) -- About a quarter of adults may accidentally overdose on over-the-counter (OTC) acetaminophen-containing products, and almost half overdose by "double-dipping" with two acetaminophen-containing products, according to a study published online May 26 in the Journal of General Internal Medicine.
To investigate the prevalence of potential misuse and overdose of OTC medications containing acetaminophen, Michael S. Wolf, Ph.D., M.P.H., from Northwestern University in Chicago, and colleagues conducted cross-sectional structured interviews with literacy assessment in 500 adults seeking primary care.
The researchers found that 23.8 percent of adults demonstrated that they would overdose on a single acetaminophen-containing OTC product by exceeding 4 g in a 24-hour period, and 5.2 percent would take over 6 g. In addition, 45.6 percent of adults would overdose by taking two acetaminophen-containing OTC drugs. Overdosing was independently associated with limited literacy (relative risk ratio, 1.65) and heavy acetaminophen use in the past six months (relative risk ratio, 1.70).
"Misunderstanding of the active ingredient and proper instructions for OTC medications containing acetaminophen is common," Wolf and colleagues conclude. "The potential for errors and adverse events associated with unintentional misuse of these products is substantial, particularly among heavy users of acetaminophen and those with limited literacy."
Two authors disclosed financial ties to McNeil Consumer Healthcare, which funded the study; two authors are consultants for Abbott.